People hospitalized for (SJS) and toxic epidermal necrolysis (TEN), serious skin conditions that develop primarily as drug reactions, appear to have a high risk of recurrence, a new study reports.
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening conditions that develop in response to certain drugs (including antiepileptic medications such as Tegretol, certain antibiotics, acetaminophen, and the gout medication allopurinol) or infections. Stevens-Johnson symptoms include facial and tongue swelling, hives, skin pain, skin rash, and blisters on the skin and mucous membranes of mouth, nose, eyes, and genitals; shedding of the skin, according to the Mayo Clinic.These symptoms can be preceded by days of flu-like symptoms. About 20 percent of patients who develop these conditions die. Survivors may face long-term complications, such as severe scarring or organ damage, according to news@JAMA.
Dr. Yaron Finkelstein of Toronto’s Hospital for Sick Children led the research, published yesterday in JAMA, Science 2.0 reports. Finkelstein and his colleagues studied Ontario residents hospitalized for a first episode of SJS or TEN between April 2002 and March 2011. The researchers identified 708 individuals hospitalized for a first episode of SJS (567) or TEN (141), including 127 (17.9 percent) children younger than 18 years. Forty-two patients (7.2 percent) were hospitalized for a subsequent episode of SJS or TEN, and eight patients (1.4 percent) experienced multiple recurrences. The median time to first recurrence was 315 days.
The researchers “speculate that this increased risk reflects individual susceptibility. Genetic predisposition has been identified for several medications in association with specific genotypes,” according to Science 2.0. “Because most such episodes are drug-induced, the high risk of recurrence should be recognized, and the benefits of drug therapy weighed carefully against the potential risks,” the authors write, particularly for drugs commonly associated with the development of these frequently fatal conditions.